Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Huntsville, AL

August 10, 2017Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 10, 2017, 6:29 AM CDT for Madison County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 6:29 AM CDT (11:29 UTC)
Expired
Aug 10, 2017, 9:30 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 28 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:30 AM CDTFLASH FLOOD1 Wnw Hazel Green, ALMEDIA RELAYED SOCIAL MEDIA REPORT OF FLOODING ALONG W. LIMESTONE RD. NEAR HAZEL GREEN.
Aug 10, 7:30 AM CDTFLASH FLOOD3 N Moores Mill, ALMEDIA RELAYED REPORT OF FLOODING NEAR LYNN FANNING ELE. SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

153 
WGUS54 KHUN 101129
FFWHUN
ALC089-101430-
/O.NEW.KHUN.FF.W.0014.170810T1129Z-170810T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
629 AM CDT THU AUG 10 2017

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Northeastern Madison County in north central Alabama...

* Until 930 AM CDT

* At 626 AM CDT, Doppler radar indicated a cluster of thunderstorms 
  producing heavy rain from Hazel Green to New Market. Around three 
  to four inches of rain have already fallen in parts of these 
  areas. Flash flooding is either occurring or expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Moores Mill, Meridianville, Hazel Green, New Market and Plevna. 

Additional rainfall amounts around one to two inches are possible 
east of Hazel Green into New Market.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3490 8633 3489 8634 3488 8634 3487 8635
      3486 8635 3485 8634 3484 8634 3484 8656
      3495 8663 3498 8632

$$

09
1 follow-up statement
485 
WGUS74 KHUN 101431
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
931 AM CDT THU AUG 10 2017

ALC089-101441-
/O.EXP.KHUN.FF.W.0014.000000T0000Z-170810T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison AL-
931 AM CDT THU AUG 10 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MADISON COUNTY HAS
EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures that may be in effect.

LAT...LON 3490 8633 3489 8634 3488 8634 3487 8635
      3486 8635 3485 8634 3484 8634 3484 8656
      3495 8663 3498 8632

$$

SL.77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:17 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 10, 4:17 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
417 AM CDT Thu Aug 10 2017

.NEAR TERM...(Today)
Issued at 417 AM CDT Thu Aug 10 2017

A passing upper level disturbance has resulted in the redevelopment
of overnight showers and thunderstorms, mainly to the north and east
of the greater Huntsville area. Non-operational GOES-16 indicated
cloud top temperatures down to -60C along the Madison/Jackson county
line before 2 AM. The area of convection appears to be situated
along/near a boundary. Locally heavy rains were noted under this
complex, with radar and MRMS indicating 2-4" of rainfall in that
area (near Owens Crossroads and Paint Rock). Another area of concern
was another area of heavy rain moving across the central Limestone
and Madison county line.

Short term model output, mainly the HRRR and RAP suggest this
particular complex should be north and east of the area before
daybreak. The above noted boundary should be north of the region as a
warm front, bringing deeper moisture across the Tennessee Valley.
Those models, as well as the NAM, GFS, ECMWF, Canadian all suggest
that after a temporary lull in rainfall this morning, business should
pick up this afternoon as more showers and thunderstorms redevelop -
mainly from instability caused by daytime heating and another upper
level system nearing from the west. Went with likely rain chances
this afternoon given a greater expected coverage of showers. Big
picture rainfall amounts should range from a few tenths of an inch,
upwards to maybe an inch or two in spots. With generally overall
"dry" soils, held off on a Flash Flood Watch for today. With some sun
expected, high temperatures this afternoon should range from the
lower 80s east to mid 80s west.

.SHORT TERM...(Tonight through Saturday)
Issued at 417 AM CDT Thu Aug 10 2017

Shower activity per the models trends on a downward side after sunset
this evening. Muggy night lows only in the lower 70s are expected.
Almost a repeat performance weather wise is expected on Friday, with
more widespread showers and thunderstorms possible. Somewhat stronger
shear, with already high instability could lead to some storms
becoming strong in the afternoon, with gusty winds to 50 mph, locally
heavy rainfall and frequent lightning. Storm activity should wind
down again Friday night with a loss of daytime heating. High temps
before the showers commence should rise into the mid 80s east to
upper 80s west. For Saturday, stayed with similar thinking, with the
higher rain chances during the afternoon as should be the case today
and on Friday.

Flooding could become an issue during the short term, especially if
areas are impacted by heavy rain events. Large scale rainfall across
the area into Saturday should range in the 0.5 to 1.5 inch range, but
of course locally higher amounts are always possible.

.LONG TERM...(Saturday night through Wednesday)
Issued at 417 AM CDT Thu Aug 10 2017

Generally unsettled wx will continue into this portion of the
forecast period, as another weak frontal boundary approaches the
cntrl TN Valley from the NW. Latter half of the global models suggest
this next front stalling invof the mid TN Valley during the second
half of the weekend period. With a broad upper trough axis xpcted to
remain in place over much of the ern CONUS coupled with a persistent
moisture surge along/S of the stalled boundary, showers/tstms should
easily continue into the new work week. Weak embedded upper impulses
traversing ewd over much of the region should also provide an extra
focus mech for convective development. Given a fairly high moisture
column and broad upper forcing along the lingering frontal boundary,
multiple waves of mod/heavy rainfall/tstms impacting the same areas
may result in a localized flooding threat thru at least Tue. Latter
half of the models are then hinting at the front dropping further to
the S around mid week, as a strong area of high pressure builds ewd
into the Midwest/OH Valley states. If this scenario develops, this
may bring an end to the wet pattern affecting the local area near the
end of the forecast period. In any case, given the rainfall/unsettled
wx, afternoon highs are xpcted to continue trending slightly below
normal for this time of the yr, or more in the mid/upper 80s well
into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1242 AM CDT Thu Aug 10 2017

Overnight, weak upper level disturbances will track in a SW-NE
manner across the region. These will bring and/or enhance overnight
convection (mostly showers). KMSL for the most part should remain
just NW of these systems, while KHSV will be closer to them. As such,
reductions to MVFR 2000-3000' AGL CIGs and 4-5SM VIS reductions in
the shower activity. Brief reductions to IFR or lower will occur
within the heaviest showers, along with occasional lightning. Deeper
moisture and more instability will be present during Thu, with
widespread showers and thunderstorms, especially in the afternoon and
early evening. Overall, VFR weather is expected, however TEMPO CIGs
to 2000-3000' AGL and/or 3-5SM VIS reductions will accompany the
showers. Even lower VIS/CIG values and gusty winds are possible in
the heavier showers and/or storms.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...09
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 10, 5:26 AM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
526 AM CDT Thu Aug 10 2017

ALZ001>010-016-TNZ076-096-097-111100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
526 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered to numerous thunderstorms are expected across the outlook
area later today, as a warm front moves northward across south
central Alabama. Some storms may produce gusty winds and locally
heavy downpours. Localized flooding may develop in areas which
receive multiple rounds of heavy rainfall. Thunderstorms will then
diminish in coverage later this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms will continue into the weekend
period, as the warm front moves north of the area and weakens.
Another weak frontal boundary approaching the outlook area from the
northwest near the end of the weekend period, will maintain
scattered to numerous thunderstorms into Tuesday. The stronger storms
will be capable of gusty outflow winds and locally heavy rainfall.
Localized flash flooding also remains a possibility in locations
which receive multiple episodes of heavy rainfall and thunderstorms.
Thunderstorms will then begin to diminish Tuesday and Wednesday as
the next front moves south of the area.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Local storm report, Aug 10, 3:05 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 AM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLOOD            1 NNE OWENS CROSSROADS  34.60N 86.45W
08/10/2017                   MADISON            AL   EMERGENCY MNGR

            NORTH AND SOUTH BOUND LANES OF HIGHWAY 431
            AT CAVE SPRING RD CLOSED DUE TO WATER
            COVERING THE ROAD.

&&
Local storm report, Aug 10, 5:09 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
509 AM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     FLOOD            HARVEST                 34.85N 86.74W
08/10/2017                   MADISON            AL   PUBLIC

            WATER COVERING THE ROAD AT THE INTERSECTION
            OF FORD'S CHAPEL AND KELLY'S WAY.

&&
Local storm report, Aug 10, 5:59 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
559 AM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FLOOD            HARVEST                 34.86N 86.75W
08/10/2017                   MADISON            AL   911 CALL CENTER

            WATER COVERING THE ROAD AT THE INTERSECTION
            OF WALL TRIANA AND FORD CHAPEL.

&&
Local storm report, Aug 10, 6:03 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
603 AM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      2 NNE HARVEST           34.88N 86.73W
08/10/2017                   MADISON            AL   911 CALL CENTER

            MCKEE RD JUST SOUTH OF TONEY RD IS
            CONSIDERED IMPASSABLE DUE TO FLOWING WATER.

&&
Local storm report, Aug 10, 6:08 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
608 AM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      5 NE HARVEST            34.90N 86.67W
08/10/2017                   MADISON            AL   911 CALL CENTER

            THE INTERSECTION OF PULASKI PIKE AND TONEY
            RD IS CONSIDERED IMPASSABLE DUE TO FLOWING
            WATER.

&&
Local storm report, Aug 10, 6:21 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
621 AM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FLASH FLOOD      2 E HARVEST             34.86N 86.72W
08/10/2017                   MADISON            AL   911 CALL CENTER

            THE INTERSECTION OF HARVEST RD AND HIGHWAY
            53 IS CONSIDERED IMPASSABLE DUE TO FLOWING
            WATER.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:22 PM CDTSpecial Weather StatementHUNMorgan38 min
Aug 10, 1:53 AM CDTSpecial Weather StatementHUNMadison22 min
Aug 10, 2:18 AM CDTSpecial Weather StatementHUNMadison57 min
Aug 10, 4:36 AM CDTFlash Flood WarningHUNMadison3 hr
Aug 10, 12:39 PM CDTRiver Flood WarningHUNMadison25 hr
Aug 10, 4:40 PM CDTAreal Flood WarningHUNMadison6 hr

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.